(Health Secrets) Taking the drug acetaminophen (also known as paracetamol) could dramatically increase the chances of developing asthma according to a study published in the American Journal of Respiratory and Critical Care Medicine. Acetaminophen is the active ingredient in Tylenol and other popular non-steroidal anti-inflammatory drugs.
Around one in five families have someone living with asthma, but according to research by the Medical Research Institute of New Zealand, that figure could be greatly reduced if the everyday use of acetaminophen was stopped.
Acetaminophen is frequently used to treat mild to moderate pain such as a headache or toothache, or to bring down a fever. It is currently used in babies as young as two months, but this research suggests that acetaminophen could interfere with the functioning of the immune system and cause airways to become inflamed. This increases the risk of asthma as well as other conditions such as allergic nasal congestion and eczema.
Acetaminophen also has other potential side effects such as a rash, certain blood disorders, and low blood pressure. Overusing acetaminophen could lead to serious liver and kidney damage.
How does the study link asthma and acetaminophen?
The study involved almost 200,000 children aged 13 or 14, across 50 different countries. It assessed their use of acetaminophen over the previous 12 months and also looked at their symptoms of asthma, nasal congestion and eczema.
Although the findings of the study can only be used as preliminary evidence of a link between asthma and acetaminophen, they do seem to suggest a clear correlation.
- Children who had used acetaminophen at least once in the previous year were 1.43 times more likely to have asthma symptoms than children who hadn’t taken acetaminophen at all.
- Children who had used acetaminophen once per month in the previous year were 2.51 times more likely to have asthma symptoms than children who hadn’t taken acetaminophen at all.
This means that even very occasional use of acetaminophen could increase asthma risk by 50%, while regular use of the drug could more than double the risk.
Dr. Richard Beasley, professor of medicine and lead author of the study, stated that further trials are needed to investigate the link between asthma and acetaminophen. He believes that “randomized controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life.”
What are the symptoms of asthma?
If you are worried that you or a member of your family may be showing signs of asthma caused by acetaminophen use, it helps to be familiar with the symptoms of asthma. They are:
- A feeling of breathlessness and gasping for breath
- A tight feeling in the chest as if a band is pulling in around the chest
- Wheezing which can be explained as a whistling sound when you breathe
- Excessive coughing, particularly at night and in the early morning
- Asthma attacks triggered by exercise or exposure to allergens
If you experience any of these symptoms you should speak to your doctor to check for the possibility of asthma. If any of these symptoms get worse during the night or with exercise it could be that asthma is getting worse.
While the evidence linking asthma and acetaminophen is still in its early stages, there does seem to be a clear indication that cutting out its use, and finding more natural methods of pain relief or prevention could dramatically reduce the number of people suffering with asthma in the future.